Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Denver/Boulder, CO

July 27, 2017Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2017, 8:30 PM MDT for Logan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 8:30 PM MDT (02:30 UTC)
Expired
Jul 27, 2017, 9:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS55 KBOU 280230
SVRBOU
COC075-280315-
/O.NEW.KBOU.SV.W.0088.170728T0230Z-170728T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
830 PM MDT THU JUL 27 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in northeastern Colorado...

* Until 915 PM MDT

* At 830 PM MDT, a severe thunderstorm was located 6 miles southeast
  of Westplains, or 14 miles northwest of Sterling, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Logan Corners and North Sterling Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 10356 4090 10336 4070 10314 4056 10341
TIME...MOT...LOC 0230Z 328DEG 17KT 4080 10341 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
2 follow-up statements
554 
WWUS55 KBOU 280255
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
855 PM MDT THU JUL 27 2017

COC075-280315-
/O.CON.KBOU.SV.W.0088.000000T0000Z-170728T0315Z/
Logan CO-
855 PM MDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WEST CENTRAL LOGAN COUNTY...

At 855 PM MDT, a severe thunderstorm was located 5 miles north of
Logan Corners, or 9 miles west of Sterling, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Logan Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 10351 4081 10335 4070 10314 4056 10341
TIME...MOT...LOC 0255Z 341DEG 17KT 4070 10338 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
484 
WWUS55 KBOU 280315
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
915 PM MDT THU JUL 27 2017

COC075-280324-
/O.EXP.KBOU.SV.W.0088.000000T0000Z-170728T0315Z/
Logan CO-
915 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LOGAN COUNTY WILL
EXPIRE AT 915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, heavy rain
is still possible with this thunderstorm.

LAT...LON 4073 10351 4081 10335 4070 10314 4056 10341
TIME...MOT...LOC 0314Z 328DEG 17KT 4063 10332 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:52 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 27, 6:52 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
652 PM MDT Thu Jul 27 2017

.UPDATE...
Issued at 652 PM MDT Thu Jul 27 2017

Increased pops for the northeast corner of Colorado where
thunderstorms are expected to move southeast into the area. These
storms are strong to severe. Large hail and damaging winds will
be possible over the northeast corner through the evening.
Elsewhere, the main threat with the storms will be heavy rain.
Airmass moist, but not as moist as yesterday. Precipitable water
value off the 00Z sounding at DNR was 1.13 vs 1.34 yesterday.
Thunderstorm coverage will be isolated to scattered.

&&

.SHORT TERM...(This evening through Friday)
Issued at 400 PM MDT Thu Jul 27 2017

An abnormally moist atmosphere trapped beneath a large upper level
high pressure will remain over Colorado/eastern Utah through at
least Friday. Based on radar and satellite imagery, convection has
been quite limited this afternoon. Only in the past hour have t-
storms begun to form over the northern Front Range and over and
around South Park. Believe the tranquility elsewhere will break in
the next hour or two. A moist southeast low-level flow on the
plains, steep 700-500mb lapse rates and the passage of a weak
disturbance in light northwest flow aloft are still expected to
generate t-storms scattered across eastern sections of the CWA
through this evening. Storms in the South Park area, of which one
has produced hail in the past several minutes, are predicted to
track east-northeast over southern portions of the I-25 corridor by
00z. This batch of storms is then projected to merge this a broken
line of t-storms swinging out of the northern foothills in the next
hour or so and then southeast across ern Larimer, Weld and Morgan
counties 00z-04z this evening. OOz/Sat RAP and NAM sfc CAPES in this
area anywhere from 1500-2500j/kg. Boundary layer shear also looks
favorable for storm formation. Where these two batches of storms
come together, best estimate in the eastern Weld, Morgan and Logan
county area, could see some storms turn severe. SPC has part of this
area in a slight risk for severe. Large hail and damaging winds main
svr threats. Slow storm motions and mean layer PWs in the 1.0 to 1.2
range could also result in heavy rainfall from a few of these cells,
with locally up to 1.5 inches in under 45 minutes. Most if not all
of this storm activity is forecast to exit to the CWA around
midnight. Could see patchy fog form again in wet low-lying areas
towards dawn. But, not as widespread as this morning.

On Friday...these same warm and humid conditions beneath the under
ridge will be in place for another round of t-storms by the
afternoon. PW values are forecast to gradually increase through the
day, setting the stage for locally heavy rainfall once again from a
slow moving storms. The formation of a Denver cycle tomorrow
afternoon could also create conditions suitable for hail in the
Denver metro area. Will need to monitor this closely tomorrow.
Otherwise, temperatures during the next 24 hours will remain below
average.

.LONG TERM...(Friday night through Thursday)
Issued at 400 PM MDT Thu Jul 27 2017

The upper ridge axis will stay right over Colorado Friday night
into Saturday. The upper ridge is to migrate westward and be over
the Great Basin by Sunday morning. There is little in the way of
any synoptic scale energy through Sunday night. The low level
winds look to stick to normal diurnal trends. Precipitable water
values remain in the 0.75 to 1.50 inch range all five periods. Dew
point readings range from the upper 40s F west to mid 60s F east
through Sunday night. There are pretty decent CAPE values over the
eastern two-thirds of the CWA Friday evening into Saturday
afternoon. The best CAPE for late day Sunday is over the far
eastern CWA. The QPf fields show pretty decent coverage of
measurable rainfall Friday evening, then again Saturday afternoon
and much of the night. Again, Sunday afternoon and evening there
is decent QPF. Will leave in or go with "likely"s in the
mountains, with "chance"s over the plains. Will also need pops in
the overnight and morning periods. For temperatures, Saturday's
highs are 1-3 C cooler than Friday's. Sunday's readings are
similar to Satruday's but a bit cooler of the northeast corner.
For the later days, Monday through Thursday, the upper ridge axis
stays west of Colorado Monday. By Tuesday and continuing through
Thursday, the upper ridge is centered over the Great Basin into
southern Idaho. There is moisture around through Tuesday night,
then it dries out Wednesday quite a bit. Temperatures stay below
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 652 PM MDT Thu Jul 27 2017

Thunderstorms have struggled to survive as they move east off the
higher terrain. Still a chance the Denver airports see a
thunderstorms through 05Z. The best chance will be at KBJC and
KAPA. Skies are expected to clear some after 06Z. For Friday,
there will be another chance for thunderstorms after 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Jul 27, 11:21 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Thu Jul 27 2017

COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms forming early this afternoon over the
Front Range mountains and foothills will slowly drift east over
the adjacent plains through the afternoon. Storm chances on the
plains this afternoon will be greatest up along the Wyoming
border, west of Interstate 25 and over the higher terrain of the
Palmer Divide. A few storms near the Wyoming border could produce
hail at least an inch in diameter, wind gusts to 60 mph and
locally heavy rainfall. Storms elsewhere will be capable of wind
gusts to 40 mph, brief heavy rainfall and perhaps some small hail.
A quick inch of rain in under 30 minutes could cause local
flooding of burn scars, streets and underpasses, and in locations
that received heavy rain last night. Most of this storm activity
should end by mid to late evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected Friday across the
forecast area with a chance of stronger storms over the northern
plains. Strong outflow winds, brief heavy rain and some hail will
be possible. Similar conditions will be similar Saturday before
moisture gets pushed southwest for Sunday and Monday, where storms
will favor the high terrain slightly more. Brief heavy rain will
remain a hazard with the storms as monsoonal moisture remains
overhead or nearby.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of rainfall greater than 1 inch or hail at least an
inch in diameter will be appreciated.

Baker/RJK

In the hours before

Special weather statement, Jul 27, 3:29 PM MDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
329 PM MDT THU JUL 27 2017

COZ037-272200-
Central and Southeast Park County CO-
329 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 31 miles west of Colorado Springs, moving east at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake George and Elevenmile Canyon Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3881 10555 3902 10554 3903 10533 3883 10533
TIME...MOT...LOC 2129Z 282DEG 5KT 3893 10539

RPK
Special weather statement, Jul 27, 5:42 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT THU JUL 27 2017

COZ034-037-280015-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
542 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 50 miles southwest of Denver, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson, Grant and Kenosha Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3948 10560 3946 10560 3946 10566 3943 10560
      3931 10561 3930 10583 3946 10585
TIME...MOT...LOC 2342Z 266DEG 9KT 3939 10580

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:02 PM MDTAreal Flood AdvisoryBOULogan, Morgan3 hr
Jul 27, 11:51 PM MDTFlash Flood WarningBOULogan3 hr
Jul 28, 2:39 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson3 hr
Jul 28, 3:08 PM MDTSpecial Weather StatementBOUDouglas52 min
Jul 28, 3:42 PM MDTSevere Thunderstorm WarningBOULincoln, Washington48 min
Jul 28, 4:15 PM MDTAreal Flood AdvisoryBOUDouglas90 min
Jul 28, 4:21 PM MDTSevere Thunderstorm WarningBOULincoln24 min
Jul 28, 5:41 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.